Alert archive / Washington / Winter Storm Warnings in 2013

Winter Storm Warning 8, NWS Spokane, WA

April 7, 2013Ferry County, Okanogan County, Washington

NWS Spokane, WA issued this winter storm warning at Apr 7, 2013, 9:40 AM PDT for Ferry County, Okanogan County, Washington. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2013, 9:40 AM PDT (16:40 UTC)
Expired
Apr 7, 2013, 9:00 PM PDT
In force
11 hr
Issued by
NWS Spokane, WA

Counties Ferry County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 145 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WWUS46 KOTX 071640 AAA
WSWOTX

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
940 AM PDT SUN APR 7 2013

...MOUNTAIN SNOW CONTINUES FOR THE EAST SLOPES OF THE NORTH
WASHINGTON CASCADES AS WELL AS THE OKANOGAN HIGHLANDS...

.A LOW PRESSURE SYSTEM WILL SPREAD VALLEY RAIN AND MOUNTAIN SNOW
ACROSS THE REGION TODAY...MAKING FOR DIFFICULT TRAVEL OVER THE
MOUNTAIN PASSES INCLUDING BLEWETT...LOUP LOUP AND SHERMAN PASS.

WAZ038-080000-
/O.NEW.KOTX.WS.W.0008.130407T1640Z-130408T0000Z/
OKANOGAN HIGHLANDS-
INCLUDING THE FOLLOWING LOCATIONS...WAUCONDA...CHESAW ROAD...
HIGHWAY 20 WAUCONDA SUMMIT...BOULDER CREEK ROAD...SHERMAN PASS
940 AM PDT SUN APR 7 2013

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON
ABOVE 3500 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM
WARNING ABOVE 3500 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 5
PM PDT THIS AFTERNOON.


* SNOW ACCUMULATIONS: 5 TO 8 INCHES ABOVE 4500 FEET...WITH 2 TO 4
  INCHES ABOVE 3500 FEET. 

* TIMING: A SECOND ROUGH OF HEAVY SNOW WILL MOVE INTO THE OKANOGAN
  HIGHLANDS BY LATE MORNING AND CONTINUE INTO LATE AFTERNOON.
  SNOW WILL TAPER OFF EARLY THIS EVENING.

* LOCATIONS: SHERMAN PASS.

* HAZARD ELEVATION: ABOVE 3500 FEET.

* IMPACTS: SNOW WILL INCREASE...LIKELY ACCUMULATING ON ROADWAYS
  OVER THE MOUNTAIN PASSES. THIS WILL MAKE TRAVEL EXTRA DIFFICULT.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE.  THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

WAZ042-072100-
/O.EXT.KOTX.WW.Y.0019.000000T0000Z-130407T2100Z/
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE FOLLOWING LOCATIONS...BLEWETT PASS...LOUP LOUP PASS
940 AM PDT SUN APR 7 2013

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON ABOVE 3500 FEET...

* SNOW ACCUMULATIONS: 3 TO 6 INCHES ABOVE 3500 FEET. LOCALLY
  HIGHER AMOUNTS UP TO 8 INCHES MAINLY NORTH OF LAKE CHELAN. 

* TIMING: SNOW WILL REACH MAXIMUM INTENSITY THIS MORNING. SNOW
  WILL BEGIN TO TAPER OFF BY MIDDAY.

* LOCATIONS: BLEWETT PASS...LOUP LOUP PASS.

* HAZARD ELEVATION: ABOVE 3500 FEET.

* IMPACTS: SNOW WILL INCREASE EARLY THIS MORNING...LIKELY
  ACCUMULATING ON ROADWAYS OVER THE MOUNTAIN PASSES. THIS WILL
  MAKE TRAVEL EXTRA DIFFICULT.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
2 follow-up statements
274 
WWUS46 KOTX 072106
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
206 PM PDT SUN APR 7 2013

...MOUNTAIN SNOW CONTINUES FOR THE OKANOGAN HIGHLANDS...

.A LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD VALLEY RAIN AND
MOUNTAIN SNOW ACROSS THE REGION TONIGHT...MAKING FOR DIFFICULT
TRAVEL OVER SHERMAN PASS.

WAZ042-072215-
/O.CAN.KOTX.WW.Y.0019.000000T0000Z-130407T2100Z/
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE FOLLOWING LOCATIONS...BLEWETT PASS...LOUP LOUP PASS
206 PM PDT SUN APR 7 2013

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER
WEATHER ADVISORY.

THE WIDESPREAD HEAVY SNOW THREAT HAS ENDED. HOWEVER...ADDITIONAL
SNOW ACCUMULATIONS AROUND 1 TO 2 INCHES CAN BE EXPECTED ABOVE 4500
FEET NORTH OF LAKE CHELAN AND ALONG THE CASCADE CREST. THIS IS
ABOVE ALL PASSES IN THE EAST SLOPES OF THE CASCADES.

$$

WAZ038-080400-
/O.EXT.KOTX.WS.W.0008.000000T0000Z-130408T0400Z/
OKANOGAN HIGHLANDS-
INCLUDING THE FOLLOWING LOCATIONS...HIGHWAY 20 WAUCONDA SUMMIT...
SHERMAN PASS
206 PM PDT SUN APR 7 2013

...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING
ABOVE 4500 FEET...

* SNOW ACCUMULATIONS: STORM TOTAL SNOW OF 4 TO 7 INCHES ABOVE
  4500 FEET. HOWEVER...THIS MAINLY COVERS SHERMAN PASS.

* TIMING: SNOW WILL TAPER OFF THROUGH EARLY EVENING...BUT LINGER
  CLOSE TO THE CANADIAN BORDER AND KEEP THE THREAT OF ACCUMULATING
  SNOW IN THE FORECAST FOR THE MOUNTAINS OF THE OKANOGAN
  HIGHLANDS.

* LOCATIONS: SHERMAN PASS.

* HAZARD ELEVATION: ABOVE 4500 FEET.

* IMPACTS: SNOW LIKELY ACCUMULATING ON ROADWAYS OVER THE MOUNTAIN
  PASSES. THIS WILL MAKE TRAVEL EXTRA DIFFICULT.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE.  THIS WILL
MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
624 
WWUS46 KOTX 080347
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
847 PM PDT SUN APR 7 2013



WAZ038-080500-
/O.EXP.KOTX.WS.W.0008.000000T0000Z-130408T0400Z/
OKANOGAN HIGHLANDS-
INCLUDING THE FOLLOWING LOCATIONS...HIGHWAY 20 WAUCONDA SUMMIT...
SHERMAN PASS
847 PM PDT SUN APR 7 2013

...WINTER STORM WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING
ABOVE 4500 FEET...

PRECIPITATION HAS DIMINISHED TO SCATTERED SNOW SHOWERS ACROSS THE
SHERMAN PASS AREA. LITTLE ADDITIONAL SNOWFALL ACCUMULATION IS
EXPECTED TONIGHT. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Apr 7, 4:34 AM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 7, 4:34 AM PDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
434 AM PDT Sun Apr 7 2013

.SYNOPSIS...
Cool, breezy, and showery weather will occur through today and
Monday...with significant snow accumulations likely for the
Cascade passes. The next break in the active weather pattern will
likely occur on Tuesday, but active...showery and breezy weather will
return on Wednesday and remain through next weekend.

&&

.DISCUSSION...
Today through Monday...A very wet and raw day is on tap for the
forecast area today as the latest in a series of Pacific storm
systems arrives and passes through. Models are in generally good
agreement regarding the nature of this storm. A Pacific short wave
trough will pass through the region with a weakening surface low
pressure moving into northwest Oregon this morning and then
swaling northeast into the forecast area this afternoon. The warm
frontal isentropic and deformation area of this wave and surface
low will set up right smack-dab over eastern Washington this
morning...south of Highway 2 in the morning and north of Highway
2 in the afternoon. Available moisture will enhance into
precipitation along this band and lead to a near certainty for
an extended period of valley light rain and mountain snow through
most of the day. The winter weather advisory for the Cascades
looks plausible for the higher valleys for this morning with very
good synoptic and orographic forcing likely able to generate some
beefy wet snow rates on the higher elevations near the crest this
morning.

By late afternoon...the model consensus suggest
the surface low will be somewhere near Northport or extreme
southern BC just north of Northport. This track will enhance the
forecast in two ways. First...it will open the door for breezy and
gusty southwest winds to develop over the West Plains and Palouse
and points south in the well mixed "warm sector" region south of
the low...and second will draw colder air our of the north Pacific
into the Cascades and deep basin leading to a crash in snow
levels and breezy conditions this evening in the Cascade gaps.

Tonight the initial short wave morphs into an aggressively digging
broad trough carving into the Western United States in
general...with the trough base dynamic support moving out of the
region into the Great Basin...however, this will leave the now
orphaned surface low slowly filling and stationary somewhere
nearby...maybe even right over Eastern Washington allowing only a
slow decrease in residual showers...and furthermore...after sunset
tonight the air mass will cool down to snow bearing temperature
profiles right down to valley and northern basin floors so by dawn
tomorrow many populated locations may wake up to a trace to minor
accumulations of snow at least on grassy surfaces.

On Monday this amorphous expiring low pressure will continue to
weaken...but still be capable of triggering showers through much
of the day just about anywhere in the forecast area but probably
most commonly over the Idaho Panhandle and Northeast Washington
mountains. By afternoon normal diurnal heating should cause any
accumulating snow to be limited to the higher terrain...with
mainly rain showers in the valleys. Through this whole period
mountains above 3500 to 4000 feet will likely accumulate 3 to 7
inches of late season snow. /Fugazzi

Monday night to Friday: The Inland Northwest shifts to a more
progressive, west-northwest flow, with transient precipitation
chances and more seasonable temperatures. Monday night and Tuesday
shortwave ridging develops from the west. The inverted surface
trough continues to weaken and wash-out. The region remains in a
north-northwest flow and mid-level shortwave disturbance clips
north Idaho, so this will keep shower chances alive across Idaho,
but the threat wanes to slight or less going west into eastern and
central Washington. Chances will continue to wane overnight into
Tuesday morning as the ridge leans in. However later Tuesday into
Tuesday night the next system pushes toward the coast. Moisture
spilling over the leading warm front will lead to thickening
clouds and a renewed threat of precipitation across the Cascades
and northern mountains. Yet dry weather will continue for the
majority of the Inland Northwest. It is when the cold front and
supporting mid-level shortwave passes late Wednesday into Thursday
morning that a broader threat of precipitation returns to the
region. After a rather brief lull, another system with renewed
precipitation chances comes late Friday. While there will be a
threat of precipitation, the highest focus for precipitation
through the period looks to remain near Cascades crest and over
the eastern mountains. Models continue to keep much of the lee of
the Cascades and Columbia Basin dry in the shadowing effects of
the west-northwest flow. Conditions will be occasionally breezy in
this well-mixed atmosphere and temperatures, for the most part,
will be near seasonal norms. The primary exception looks to be
around Wednesday where temperatures should be slightly above
normal just ahead of the cold front. /J. Cote'

Saturday and Sunday...The models are indicating a series of
showers will be affecting the region this period. A slow moving
Low in the Northern Pacific will be progressing toward the WA
coast while bringing subtropical moisture into the region. This
will support widespread showers throughout the region. Most of the
area will see rain except for the higher elevations could receive
snow. Temperatures are expected to be a few degrees below normal
for the region for this period. Winds are expected to be increase
on Saturday as a tightening pressure gradient is in the region.
/JDC

&&

.AVIATION...
12Z TAFs: A weakening surface low moving into the Oregon coast at
12Z will drift northwest and become stationary near KCQV by 00Z
Monday and weaken further. A surface warm front appending from the
surface low runs from KELN to KALW at 12Z will move north through
the forecast area today bringing widespread MVFR cigs to all TAF
sites in -RA. After 16Z-18Z most TAF sites will be in the warm
sector where rain will taper off to occasional showers but winds
will strengthen from the southwest through the afternoon. Tonight
cold air behind the surface low will fill the Columbia Basin and
promote lingering scattered to numerous snow showers near the
KGEG...KSFF...KCOE and KPUW TAF sites. Also...the moisture rich
low level air mass and weak upslope surface winds will promote IFR
stratus ceilings mainly in the KGEG vcnty TAF sites after 08Z-10Z. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  34  49  34  53  38 / 100  60  50  20  10  10
Coeur d'Alene  46  33  49  31  53  35 / 100  60  50  20  10  20
Pullman        48  34  48  33  53  38 / 100  50  60  20  10  10
Lewiston       55  38  54  36  59  42 / 100  50  40  20  10  10
Colville       52  35  55  30  58  36 / 100  70  50  20  10  20
Sandpoint      46  32  48  30  51  35 / 100  70  60  20  10  20
Kellogg        42  32  43  30  50  36 / 100  70  70  30  10  20
Moses Lake     54  36  58  33  60  42 / 100  50  20  10   0  10
Wenatchee      49  36  55  37  58  43 / 100  40  20  10   0  10
Omak           50  34  58  32  60  39 / 100  60  30  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until Noon PDT today for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Apr 7, 5:57 AM PDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
557 AM PDT SUN APR 7 2013

WAZ038-042-081300-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
557 AM PDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW WILL OCCUR ALONG THE EAST SLOPES OF THE NORTH
CASCADES AND OKANOGAN HIGHLANDS MAINLY ABOVE 3000 FEET
ELEVATION...IMPACTING DRIVING THROUGH THE HIGHER PASSES. MODERATE
TO LOCALLY HEAVY SNOWFALL WILL MAKE TRAVEL DIFFICULT OVER
THE MOUNTAIN PASSES THIS MORNING. THIS INCLUDES STEVENS...
BLEWETT...LOUP LOUP...AND SHERMAN PASSES. SNOW MAY CONTINUE TO
ACCUMULATE IN THE AFTERNOON AT SHERMAN PASS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>037-041-043-044-081300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
557 AM PDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 12:17 PM PDTWind AdvisoryOTXAdams, Asotin, Douglas, Garfield, Grant, Lincoln and 3 more7 hr

Nearby

Winter Storm Warnings in Washington, 2013Every winter storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.